From Natural News
Health Canada has issued warnings to the general public and to healthcare professionals that the cancer treatment drug Avastin has been linked to necrotizing fasciitis, an infection commonly known as flesh-eating disease.
The manufacturer of Avastin, Hoffman-La Roche Ltd., has identified 52 serious cases of the infection in patients who were taking Avastin between November 1997 and September 2012. Two of the infections that were discovered occurred in Canada and one of those cases resulted in death.
According to Health Canada, Avastin is used either alone to treat a specific type of brain cancer, or in combination with chemotherapy to treat colon cancer, rectal cancer, or lung cancer.
Company spokesperson Nancy Zorzi said that the risk of a person developing the disease while on Avastin “is rare” noting that it occurs in less than 0.1 per cent of cases.
Drug widely used, warning doesn’t change future use
As of February 2013, there were about 1.3 million people worldwide being treated with Avastin. According to Dr. Malcolm Moore, who is head of the Medical Oncology division at Princess Margaret Cancer Centre, between 5,000 and 10,000 patients annually in Canada are treated with the drug.
The FDA in the U.S. issued a similar warning in March regarding the risks of developing flesh-eating disease in patients taking Avastin.
Dr. Moore said the infection is “an extremely rare complication” and the warning that has been issued would not change any decision to use the drug in cancer patients in the future.
The infection has been observed mainly in patients suffering from internal bleeding conditions or those who had problems with wound-healing. Flesh-eating disease occurs when bacteria enter the blood, either through a cut or even through something as small as an insect bite.
Drug often used along with chemotherapy
Dr. Moore also noted that patients taking Avastin are often also being treated with other chemotherapy drugs that suppress the immune system, making it more likely for flesh-eating bacteria to take effect.
According to CTV News in Canada, necrotizing fasciitis was responsible for the amputation of both legs of former Canadian politician Lucien Bouchard in 1994 and also led to the death of Muppets creator Jim Henson in 1990.
Sources for this article include:
About the author:
Louis Lazaris is a blogger, published author, and web developer. He has a passion for natural health, and owns and operates a natural health directory called Natural-Life.ca that lists businesses in the natural health field in select North American cities.